Videos On Avoiding Counterfeit Drugs On Internet, Fentanyl Patch Safety

Like any regulatory agency standing between industry and the public, the US FDA has its fair share of detractors. So, it’s always a pleasure to draw attention to their programs that serve public and professional welfare.
Since February, 2002, FDA’s MedWatch Drug Safety Program has produced short videos every month called FDA Patient Safety News (PSN). While these videos are generally prepared for the health professional community (such as, “Importance of Using Aseptic Technique with propofol (Diprivan)”), there are three videos this month that are of particular interest to patients themselves.


I found these three videos to be quite accessible to the average concerned healthcare consumer:
Helping Patients Avoid Counterfeit Drugs over the Internet

FDA has previously warned about the risks of buying drugs and other medical products over the Internet. Products bought on the Internet could be fake,sub-potent, or not approved by the FDA. They could also be counterfeit. FDA recently discovered two different web sites selling a counterfeit version of the weight-loss drug Xenical. In one case, it actually contained another drug, and other samples contained just starch and talc. And that is just one example of the risks people take if they buy drugs over the internet.

Preventing Patient Deaths from Fentanyl Patches

A recent report from the Institute for Safe Medication Practices (ISMP) warns about the dangers of misprescribing fentanyl transdermal patches, such as Duragesic. ISMP reminds practitioners that these patches are intended only for patients who are opioid-tolerant, and should not be used for acute pain. ISMP also pointed out other prescribing errors. In some cases, deaths occurred in patients who were prescribed multiple fentanyl patches, resulting in overdose. In other cases the fentanyl was prescribed in addition to other pain medications, such as oxycodone, or it was prescribed for patients with pre-existing respiratory compromise. ISMP points out that sometimes pharmacists have dispensed these prescriptions without questioning them, and nurses have applied the patches without recognizing the prescribing error.

Caution on No-Name Drug Patches

Catapres TTS patches deliver the antihypertensive drug clonidine transdermally. The patches are available in several strengths and they are worn for a week at a time and then replaced. The Institute for Safe Medication Practices recently noted that medication errors can occur because the name and strength of the drug are not written on the patch itself. ISMP points out many different caregivers may be interacting with a patient, particularly in a hospital. By looking at the patch, caregivers can only see that there is something on the skin — not which drug or which strength, or even whether it is a transdermal medication patch or some sort of bandage.

The videos comprising each of the 67 shows to date are listed here and give you choices for modem, DSL, and cable internet connections. Each show features between six and nine stories – you can also search for a topic of your own interest.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s